Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Grand Rapids, MI

June 9, 2004Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 9:35 PM EDT for Clinton County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 9:35 PM EDT (01:35 UTC)
Expired
Jun 9, 2004, 10:15 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 6:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS53 KGRR 100135
SVRGRR
MIC037-100215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1015 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH RILEY...OR ABOUT 10 MILES SOUTHWEST
  OF ST. JOHNS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE WITT...MERLE BEACH AROUND 940 PM EDT
  EAST DE WITT AROUND 945 PM EDT
  GUNNISONVILLE...VALLEY FARMS AROUND 950 PM EDT
  BATH...SLEEPY HOLLOW STATE PARK AROUND 1000 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.


LAT...LON 4278 8464 4280 8477 4296 8473 4296 8460
          4295 8438 4278 8438

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:15 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 9, 4:15 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT WED JUN 9 2004

.SHORT TERM...
MAIN ORGANIZED CLUSTER OF STRONG/SVR TSTMS HAS EXITED THE CWFA...
ALTHOUGH NEW SCATTERED CELLS ARE POPPING UP IN EXTREMELY UNSTABLE
AIR MASS OVER SW MI. CAPES ARE STILL AROUND 3000 J/KG. FRONT HAS
BECOME NEARLY STATIONARY THIS AFTERNOON AND APPEARS TO EXTEND FROM
ALMA TO WHITEHALL. THEREFORE THE SVR TSTM WATCH CONTINUES THROUGH 6
PM. FRONT IS PROGGED TO SLIP SOUTH THROUGH THE CWFA LATER THIS
EVENING...POSSIBLY STALLING ALONG THE I94 CORRIDOR OVERNIGHT. WILL
HAVE CATEGORICAL POPS TONIGHT IN THE SRN CWFA...WITH MAINLY CHANCE
POPS IN THE NORTH.

THERE IS STILL A RISK OF HEAVY RAINFALL AND LOCAL FLOODING TONIGHT
(MAINLY SRN CWFA) CONSIDERING THE HIGH PWATS OVER 1.5 INCHES AND SFC
DEW POINTS OVER 70F. CURRENTLY A STRONG LOW LEVEL JET NEAR 50 KTS IS
SEEN ON THE 850 MB PROFILER PLOT FROM OKLAHOMA NE INTO WRN ILLINOIS.
THE LOW LEVEL JET WAS A BIG PLAYER LAST NIGHT IN HEAVY RAIN EVENT IN
THE NW CWFA AND IT ENDED UP BEING MUCH STRONGER THAN PROGGED. AM
CONCERNED THAT SIMILAR LOCALIZED RAINFALL AMOUNTS (3-5 INCHES) COULD
HAPPEN NEAR THE FRONT OVERNIGHT. EVENT SHOULD TRANSITION AFTER
SUNSET FROM SURFACE BASED/DIURNALLY DRIVEN CONVECTION SOUTH OF THE
FRONT...TO ELEVATED TYPE CONVECTION DRIVEN BY THE LLJ ALONG AND JUST
NORTH OF THE FRONT. MODELS ARE PROGGING THE NOSE OF THE LLJ TO CURVE
EAST AND BE AIMED MORE INTO NRN INDIANA AND OHIO...SO PERHAPS THE
MAIN MCS ACTIVITY WILL SET UP JUST SOUTH OF THE CWFA. THIS WILL NEED
TO BE MONITORED.

ON THURSDAY THE FRONT SHOULD BE JUST SOUTH OF MI WITH DRY LOW LEVEL
NE FLOW MOVING IN AROUND THE SFC HIGH NEAR LAKE SUPERIOR. WILL LIMIT
POPS TO JUST THE SRN CWFA... AND IT WILL BE A MUCH COOLER AND DRIER
DAY WITH A FAIR AMOUNT OF LINGERING CLOUD COVER (ESPECIALLY SOUTH).

MODELS SHOW THE FRONT CREEPING BACK NORTH A BIT ON THURSDAY NIGHT SO
WILL CONTINUE POPS OVER THE SRN CWFA. BEYOND THURSDAY NIGHT... THE
FRONTAL STRENGTH AND POSITION BECOMES A LITTLE UNCLEAR SINCE ETA/GFS
ARE NOT IN GREAT AGREEMENT. PROBLEM IS THAT A FAIRLY AMPLIFIED UPPER
RIDGE BUILDS ALOFT AND THE CONFLUENT UPPER FLOW SHOULD TEND TO
RESTRICT THE NEWD MOVEMENT OF THE FRONT. PCPN WILL PROBABLY HAVE A
HARD TIME REACHING NORTH OF I-96. THE UPPER RIDGE AXIS EVENTUALLY
SHIFTS EAST ON SATURDAY WITH 2000-3000 J/KG TYPE INSTABILITY
RETUNING TO THE AREA. WILL CARRY CHANCE POPS FOR ALL AREAS SINCE IT
LOOKS LIKE A DECENT H5 SHORTWAVE MAY COME THROUGH IN THE AFTERNOON
AND INTERACT WITH THE BUILDING INSTABILITY. SURFACE PATTERN LOOKS
RATHER DIFFUSE...ALTHOUGH SUSPECT SOME TYPE OF CONVERGENT BOUNDARY
WILL BE IN THE VICINITY OF SW MI...AND/OR LAKE BREEZE CONVERGENCE
WILL DEVELOP.

.LONG TERM...
MODELS ARE IN GOOD AGREEMENT SWINGING AN UPPER TROF AND SURFACE COLD
FRONT THROUGH THE AREA SUNDAY NIGHT/MONDAY.  WE SHOULD SEE A
REPRIEVE TO THE PCPN LATE SATURDAY NIGHT AND SUNDAY MORNING PRIOR TO
THIS SYSTEM IMPACTING THE REGION.  WILL KEEP THINGS DRY MONDAY NIGHT
AND TUESDAY AS HIGH PRESSURE FILLS IN BEHIND THE FRONT.  ANOTHER
FRONT AND UPPER TROF ARE INDICATED OVER THE STATE BY WEDNESDAY...
WILL HAVE PCPN MENTIONED FOR TUESDAY NIGHT AND WEDNESDAY WITH THIS
FEATURE.

&&

.GRR...NONE

&&

MEADE JK
Hazardous weather outlook, Jun 9, 11:58 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT WED JUN 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1158 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS
MOST OF SOUTHWEST LOWER MICHIGAN. HAIL OF UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. A COLD FRONT MOVING
SLOWLY SOUTH FROM CENTRAL LOWER MICHIGAN WILL INTERACT WITH AN
EXTREMELY MOIST AND UNSTABLE AIR MASS. STORM MOVEMENT WILL BE EAST
AT 25 TO 30 MPH.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT.
FLOODING CONTINUES IN MASON COUNTY WHERE 3 TO 5 INCHES OF RAIN FELL
LAST NIGHT. SIMILAR LOCALIZED RAINFALL AMOUNTS ARE POSSIBLE
TONIGHT...PARTICULARLY SOUTH OF INTERSTATE 96 CLOSE TO THE FRONTAL
BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE
WEEKEND...WITH THUNDERSTORMS IN THE FORECAST RIGHT THROUGH MONDAY.
THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH FLOODING A CONTINUE
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MEADE

In the hours before

Local storm report, Jun 9, 5:21 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     ASHLEY                  43.19N 84.48W
06/09/2004                   GRATIOT            MI   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN

1230 PM     TSTM WND DMG     MARSHALL                42.26N 84.96W
06/09/2004                   CALHOUN            MI   EMERGENCY MNGR

            NUMEROUS TREES DOWN

&&

MJK
Local storm report, Jun 9, 6:05 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     ASHLEY                  43.19N 84.48W
06/09/2004                   GRATIOT            MI   TRAINED SPOTTER

            NUMEROUS LARGE BRANCHES DOWN

0402 PM     TSTM WND DMG     ASHLEY                  43.19N 84.48W
06/09/2004                   GRATIOT            MI   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN

0238 PM     HAIL             2 NE ITHACA             43.31N 84.58W
06/09/2004  0.88 INCH        GRATIOT            MI   TRAINED SPOTTER

0231 PM     HAIL             1 N ITHACA              43.31N 84.60W
06/09/2004  0.75 INCH        GRATIOT            MI   TRAINED SPOTTER

0220 PM     FUNNEL CLOUD     ALMA                    43.38N 84.65W
06/09/2004                   GRATIOT            MI   TRAINED SPOTTER

            OBSERVER INDICATED ROTATION.

0150 PM     TSTM WND DMG     3 E RIVES JUNCTION      42.39N 84.40W
06/09/2004                   JACKSON            MI   TRAINED SPOTTER

            ONE HALF TO THREE QUARTERS OF A MILE LONG OF 10 INCH
            DIAMETER TREES DOWN, BERRY ROAD, EAST OF US-127.

0150 PM     HAIL             3 E RIVES JUNCTION      42.39N 84.40W
06/09/2004  4.25 INCH        JACKSON            MI   FIRE DEPT/RESCUE

            BERRY AND US-127 ROADS.

0135 PM     TSTM WND DMG     5 S LESLIE              42.38N 84.43W
06/09/2004                   JACKSON            MI   TRAINED SPOTTER

            6 INCH DIAMETER TREE DOWN AT CURCHILL AND PINE.

0135 PM     HAIL             RIVES JUNCTION          42.39N 84.46W
06/09/2004  0.75 INCH        JACKSON            MI   TRAINED SPOTTER

            BARRY AND CURCHILL ROADS.

0130 PM     HAIL             LANSING                 42.71N 84.55W
06/09/2004  0.75 INCH        INGHAM             MI   TRAINED SPOTTER

            MT. HOPE AND MORRIS RIVER DRIVE IN LANSING.

0110 PM     TSTM WND DMG     BATTLE CREEK            42.30N 85.23W
06/09/2004                   CALHOUN            MI   LAW ENFORCEMENT

            1.5 FOOT DIAMETER TREES DOWN. SOME UPROOTED.

1230 PM     TSTM WND DMG     MARSHALL                42.26N 84.96W
06/09/2004                   CALHOUN            MI   EMERGENCY MNGR

            NUMEROUS TREES DOWN

1210 PM     TSTM WND DMG     E SHELBYVILLE           42.59N 85.64W
06/09/2004                   ALLEGAN            MI   FIRE DEPT/RESCUE

            A FEW 5 TO 10 INCH DIAMETER TREES DOWN JUST EAST OF
            SHELBYVILLE ALONG WITH POWER LINES.

0800 AM     FLOOD            3 S SCOTTVILLE          43.91N 86.28W
06/09/2004                   MASON              MI   LAW ENFORCEMENT

            CHAUVEZ RD WASHED OUT. HAWLEY AND MASTEN RD FLOODED.

0800 AM     FLOOD            SCOTTVILLE              43.95N 86.28W
06/09/2004                   MASON              MI   LAW ENFORCEMENT

            HOME WITH 2 INCHES OF WATER IN BASEMENT

0500 AM     FLOOD            SCOTTVILLE              43.95N 86.28W
06/09/2004                   MASON              MI   LAW ENFORCEMENT

            SEVERAL ROADS WITH STANDING WATER

0500 AM     FLOOD            CRYSTAL VALLEY          43.77N 86.24W
06/09/2004                   OCEANA             MI   LAW ENFORCEMENT

            NUMEROUS ROADS WITH STANDING WATER

&&

BEACHLER
Special weather statement, Jun 9, 6:08 PM EDT, 3 hours 27 minutes before
MIZ045-046-051-052-058-059-066-067-073-074-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 PM EDT WED JUN 9 2004

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. A
NEW WATCH NUMBER 421 WHICH IS IN EFFECT UNTIL MIDNIGHT WILL REPLACE
THIS WATCH. EVEN SO...WATCH NUMBER 414 IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES.

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

WDM
Special weather statement, Jun 9, 6:32 PM EDT, 3 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-074-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT WED JUN 9 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT THURSDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON AND JACKSON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

WDM
Local storm report, Jun 9, 6:43 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     WEBBERVILLE             42.67N 84.18W
06/09/2004                   INGHAM             MI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0115 PM     TSTM WND DMG     2 SE CHARLOTTE          42.54N 84.80W
06/09/2004                   EATON              MI   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN.

0220 AM     TSTM WND DMG     TWIN LAKE               43.37N 86.18W
06/09/2004                   MUSKEGON           MI   PUBLIC

            SEVERAL TREES DOWN.

&&

BEACHLER
Special weather statement, Jun 9, 8:38 PM EDT, 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-074-100045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT WED JUN 9 2004

THE SEVERE THUNDERSTORM WATCH NUMBER 421 THAT WAS IN EFFECT FOR
PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN
CANCELLED. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON AND JACKSON

WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.